Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 298, NWS Dodge City, KS

July 29, 1998Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 1998, 4:24 PM CDT for Comanche County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 1998, 4:24 PM CDT (21:24 UTC)
Expired
Jul 29, 1998, 5:15 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:57 PM CDTHail 0.88Protection, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:21 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 29, 3:21 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT WED JUL 29 1998

A COMPLEX FORECAST WITH CHANCES FOR CONVECTION AND EXTENT OF LEE
SIDE COLD SURGE THE MAIN FORECAST PROBLEMS.

12Z UPPER AIR AND VAPOR SHOWS A POSITIVELY TILTED S/W IN SRN CANADA.
THERE IS A POTENT COLD POOL DEVELOPING UNDER THIS VORT...AND ONCE IT
SLIDES SE INTO THE L/W...THE COLD SURGE SHOULD FOLLOW NICELY. WE
CONTINUE TO DEAL W/TWO DISTINCT BELTS OF WESTERLIES...THE ONE OVER
CANADA...AND THE OTHER A SUB-TROPICAL FLOW ON THE PERIPHERY OF THE
SRN PLAINS H5 HIGH...AROUND WHICH VORTS CONTINUE DEVELOP. THERE IS A
FRONTAL BOUNDARY OVER THE KS/OK BORDER ASSOCIATED W/THE SRN STREAM
WHICH HAS BEEN REINFORCED BY SUCCESSIVE MCS/S.  AND FINALLY THERE IS
A WARM FRONT OVER NRN KS...WHICH WAS DEPOSITED BY THE LAST S/W TO
ROTATE THROUGH THE NRN STREAM.  THIS IS THE MOST ACTIVE AREA
CONNECTIVELY ATTM...W/DEEP POOLED MOISTURE...PVA AND CONVERGENCE
LEADING TO TSRA DEVELOPMENT.

THE SHORT FUSE COMPOSITE IS SHOWING MOISTURE CONVERGENCE AND THETA
ADVECTION ALONG THE SRN MOST BNDRY OVER THE SRN ZONES. L THINK WE
ARE BEING SLIGHTLY INHIBITED BY NVA BEHIND VORT OVER N CENTRAL KS.
THIS BNDRY WILL LIKELY ACTIVATE IN AN HOUR OR TWO W/CONVECTION
MOVING ENE ALONG IT.  IF NOT THEN...CERTAINLY LATER TONIGHT AS THE
LL JET INCREASES. OTHER CONVECTION WILL LIKELY APPROACH THE NRN
ZONES LATER TONIGHT AS BOOMERS ARE STARTING TO GO IN THETA-E AXIS IN
THE LEE OF ROCKIES AHEAD OF THE NEXT SRN STREAM VORT.  THUS WILL RUN
LIKELY EVERYWHERE PER PREVIOUS SHIFT. W/SUCH HIGH PW AND WEAK
FLOW...WL GO HEAVY RAIN IN ALL ZONES AS WELL. NOT CONFIDENT ENOUGH
ABOUT ANY ONE AREA TO GO FFA.

COLD SURGE WL COME DOWN THE LEE SLOPES LATE TONIGHT AND CROSS THE
CWA THU. LINGERING CONVECTIVE DEBRIS AND STRATUS WL KEEP SKIES
MOSTLY CLOUDY TMRW. WE COULD WARM UP A LITTLE MORE THAN I THINK IF
DOWNSLOPE DIRECTLY AHEAD OF FRONT LEADS TO A LITTLE DRYING. ATTM WL
GO W/FASTER FRONT AND NO DOWNSLOPE. WL CARRY 30 POPS FOR CONVECTION
RIDING OVER THE DEEPENING COLD AIR...AND WHAT MIGHT BE ONGOING AFTER
12Z.

FRI NGHT AND SAT LOOKS LIKE DEEP ERLY FLOW AND STRATUS AS STRONG
ANTICYCLONE LIFTS VERY MOIST AIR OVER THE WRN PLAINS. WL EVEN
MENTION FOG IN THE ZONES. LACK OF QG FORCING MEANS THAT MOST OF WHAT
DEVELOPS WL BE RELATED TO UPGLIDE...BNDRY LAYER CONVECTION AND
WHATEVER FIRES IN THE LEE. WEAK NW FLOW AT H5 MAY LIFT SOME
CONVECTION OUT OF CO...THOUGH DEEP STRATUS WILL LIKELY LIMIT THIS.
WL KEEP HIGH CHANCE POPS FRI NGHT AND LOW CHANCE SAT...MAINLY FOR
SHRA AND WEAK TSRA RIDING OVER COLD DOME...WHICH SHOULD BE SEVERAL
THOUSAND FEET DEEP.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FOREC|ASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 068/084 067/078 067 635
GCK 066/083 065/077 066 635
EHA 067/084 064/077 065 635
LBL 068/084 065/078 066 635
HYS 069/081 067/080 067 635
P28 071/088 070/079 070 636

.DDC...NONE

MCAVOY

In the hours before

Special weather statement, Jul 29, 11:02 AM CDT, 5 hours 22 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 AM CDT WED JUL 29 1998

A FEW SPOTTERS MAY AGAIN BE NEEDED LATE TODAY.

A FRONT WILL REMAIN OVER SOUTHWESTERN KANSAS THIS AFTERNOON.  THERE
WILL BE ABUNDANT MOISTURE ALONG AND NORTH OF THE FRONT...WHICH WILL
ACT AS A FOCUSING MECHANISM FOR SCATTERED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS AFTER 3 PM.  THE EXACT LOCATION OF THE FRONT DURING
MAX HEATING THIS AFTERNOON IS RATHER UNCERTAIN.  AT THIS TIME IT
APPEARS THAT THE MOST FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT
WILL BE ALONG AND NORTH OF A SCOTT CITY TO DODGE CITY TO ST
JOHN LINE. WITH WEAK WINDS ALOFT AND A DEEPT LAYER OF MOISTURE OVER
THE WESTERN PLAINS...MAIN THREAT FROM THESE STORMS WILL BE STRONG
WINDS AND TORRENTIAL RAINS.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

MCAVOY
Special weather statement, Jul 29, 11:02 AM CDT, 5 hours 22 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 AM CDT WED JUL 29 1998

A FEW SPOTTERS MAY AGAIN BE NEEDED LATE TODAY.

A FRONT WILL REMAIN OVER SOUTHWESTERN KANSAS THIS AFTERNOON.  THERE
WILL BE ABUNDANT MOISTURE ALONG AND NORTH OF THE FRONT...WHICH WILL
ACT AS A FOCUSING MECHANISM FOR SCATTERED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS AFTER 3 PM.  THE EXACT LOCATION OF THE FRONT DURING
MAX HEATING THIS AFTERNOON IS RATHER UNCERTAIN.  AT THIS TIME IT
APPEARS THAT THE MOST FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT
WILL BE ALONG AND NORTH OF A SCOTT CITY TO DODGE CITY TO ST
JOHN LINE. WITH WEAK WINDS ALOFT AND A DEEPT LAYER OF MOISTURE OVER
THE WESTERN PLAINS...MAIN THREAT FROM THESE STORMS WILL BE STRONG
WINDS AND TORRENTIAL RAINS.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

MCAVOY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:01 PM CDTSevere Thunderstorm WarningDDCFord34 min
Jul 28, 7:35 PM CDTSevere Thunderstorm WarningDDCFord50 min
Jul 28, 8:25 PM CDTSevere Thunderstorm WarningDDCComanche50 min
Jul 28, 8:27 PM CDTSevere Thunderstorm WarningDDCFord33 min
Jul 28, 8:46 PM CDTSevere Thunderstorm WarningDDCBarber49 min
Jul 29, 5:02 PM CDTSevere Thunderstorm WarningDDCComanche48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.